Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

August 8, 2021Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 8, 2021, 9:10 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 9:10 PM MDT (03:10 UTC)
Expired
Aug 8, 2021, 10:00 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Hail
0.00 in
Wind
55

Counties Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 233 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS83 KBIS 090310
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
910 PM MDT Sun Aug 8 2021
 
NDZ031-032-040-090400-
Golden Valley ND-Billings ND-Slope ND-
910 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Golden Valley,
southwestern Billings and western Slope Counties through 1000 PM
MDT...

At 909 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wibaux to 7 miles north of Marmarth.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Beach, Amidon, Marmarth, Medora, Golva, Sentinel Butte, Alpha, Three
V Crossing and Pretty Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4721 10405 4733 10381 4733 10368 4642 10322
      4628 10405
TIME...MOT...LOC 0309Z 245DEG 28KT 4703 10424 4640 10394 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

GALE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:51 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 8, 8:51 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
951 PM CDT Sun Aug 8 2021

.UPDATE...
Issued at 951 PM CDT Sun Aug 8 2021

No significant changes were made with this update. Convection is
increasing in coverage over eastern MT this evening, especially
along and behind the surface cold front which at 02 UTC extends
from about Minot to Miles City. That trend should continue over-
night as the frontal zone gradually sags southeast, with limited
bouyancy (MUCAPE from 250-500 J/kg in the frontal zone) likely
minimizing the strength of elevated updrafts. However, the low-
level thermodynamic setting will be characterized by steep lapse
rates in the residual boundary layer along with dry profiles, so
the related large DCAPE suggests gusty winds are possible despite
the likely elevated character of the convection.

UPDATE Issued at 619 PM CDT Sun Aug 8 2021

The deeply mixed, hot boundary layer has generated considerable
high-based cumulus over western ND late this afternoon, and recent
radar trends suggest some of the towers have deepened sufficiently
for precipitation production, at least aloft. Forecast soundings
suggest cloud bases are over 10,000 ft AGL, with shallow bouyancy
atop the deep boundary layer, so this activity should be rather
insignificant. GOES day cloud phase RGB imagery suggests the more
prominent updraft glaciation is taking place in the post-frontal
environment, so we have focused PoPs along/behind the front into
tonight. That generally resulted in a bit of a delay in eastward
and southward advance of precipitation chances through about 06
UTC. Otherwise, we also increased post-frontal north-northwest
wind speeds tonight and Monday with this update, especially over
southwestern ND, owing to the magnitude of cold air advection and
related low-level mass field adjustments behind the cold front.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 130 PM CDT Sun Aug 8 2021

Temperatures continue to climb this afternoon with many locations
nearing or possibly even hitting 100 degrees. Otherwise, the main
question for the short term period is in regards to thunderstorm
chances tonight and severe weather chances Monday into Monday
night.

Presently, an upper level low is positioned over the northern
Rockies. This upper low will progress eastward through the
remainder of today and tonight. The low will then lift up into
southern Saskatchewan/Manitoba and associated potent shortwave
energy will slide through the region Monday. Meanwhile, at the
surface, associated surface low pressure presently situation over
eastern Montana will slide along the ND/SD border tonight through
Monday afternoon.

RAP model analysis suggests 1500 to 2500 J/kg of MLCAPE, 0 to 6 km
bulk shear of 30 to 50 kts, and steep mid-level lapse rates of 8
to 8.5 degrees C/km. All in all, indications are that a few
supercells are not out of the question and confidence in seeing
large hail has increased a bit. In regards to winds, DCAPE values
continue to appear high in that 1000 to 1300 J/kg range. The one
concern is that RAP soundings suggest a failure of the mixed layer
to tap into the strongest winds aloft. This may inhibit some of
the worst gusts at the surface. Still, the main point remains that
large hail and very strong wind gusts are possible. Locations most
likely to see severe weather are east of Highway 83.

.LONG TERM...(Tuesday through Sunday) Issued at 130 PM CDT Sun
Aug 8 2021

There could be a few lingering showers and thunderstorms through
the day Tuesday from the prior shortwave Monday/Monday night.
Otherwise, the large majority of the extended period looks mostly
quiet with the region coming under northwest flow aloft Tuesday
through at least Friday as a west CONUS ridge builds back in. The
occasional shortwave dipping through while in northwest flow isn't
uncommon, so wouldn't be surprised if a few showers and
thunderstorms occur at some point, some time. Presently though, as
mentioned, models keep things dry through the workweek. Beyond
that, models diverge a bit in regards to when/if the ridge will
break down come the weekend. Forecast highs keep the region
seasonable (broadly, the upper 70s to around 90) for this time of
the year through the workweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 951 PM CDT Sun Aug 8 2021

Isolated to scattered showers and thunderstorms will increase in
coverage over western ND tonight and expand east into central ND
late tonight and Monday. The highest probabilities of impacts are
at KXWA tonight, and KMOT and KJMS on Monday. Otherwise, MVFR
ceilings are possible behind a cold front in northwest and north
central ND late tonight and Monday, and low-level wind shear is
likely in the south tonight ahead of that front, including at
KDIK and KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...CJS
Hazardous weather outlook, Aug 8, 8:56 PM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
956 PM CDT Sun Aug 8 2021

NDZ001-002-009-010-017>020-031>034-040>045-100300-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
956 PM CDT Sun Aug 8 2021 /856 PM MDT Sun Aug 8 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A few thunderstorms are expected tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible on Monday. Severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-100300-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
956 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

A few thunderstorms are possible tonight in central North Dakota.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered strong to severe thunderstorms are possible Monday
afternoon and evening. The main threats will be damaging winds
with gusts up to 75 mph and large hail up to ping-pong ball size.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed Monday afternoon and evening.

CJS

In the hours before

Special weather statement, Aug 8, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
910 PM MDT Sun Aug 8 2021

NDZ031-032-040-090400-
Golden Valley ND-Billings ND-Slope ND-
910 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Golden Valley,
southwestern Billings and western Slope Counties through 1000 PM
MDT...

At 909 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wibaux to 7 miles north of Marmarth.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beach, Amidon, Marmarth, Medora, Golva, Sentinel Butte, Alpha, Three
V Crossing and Pretty Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4721 10405 4733 10381 4733 10368 4642 10322
      4628 10405
TIME...MOT...LOC 0309Z 245DEG 28KT 4703 10424 4640 10394

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GALE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:55 AM MDTFire Weather WatchBISAdams, Bowman, Hettinger, Slope24 hr
Aug 9, 1:15 PM MDTSpecial Weather StatementBISWard45 min
Aug 9, 1:49 PM MDTSpecial Weather StatementBISRenville41 min
Aug 9, 4:23 PM MDTSevere Thunderstorm Warning Considerable damage threatBISWells52 min
Aug 9, 4:29 PM MDTSevere Thunderstorm Warning Considerable damage threatBISKidder, Wells46 min
Aug 9, 4:53 PM MDTSpecial Weather StatementBISRolette37 min
Aug 9, 5:02 PM MDTSevere Thunderstorm Warning Destructive damage threatBISFoster, Wells43 min
Aug 9, 5:10 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce35 min
Aug 9, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBISFoster47 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.